After a recent diagnosis of deep vein thrombosis in right leg, Giulio, 60, began treatment based on subcutaneous injections of enoxaparin (6000 IU/day), on prescription from the attending physician.
About an hour after beginning the treatment, the patient experienced severe headache, accompanied by a feeling of tightness in his chest when he lay down. Based on Giulio's symptoms, the doctor diagnosed a throbbing headache in the occipital region and, by estimating the timing of the reaction’s onset, decided to discontinue the anticoagulant treatment.
Giulio was subjected to blood and neurological tests, which found the parameters to be normal. A supraaortic vessels Doppler ultrasound was also carried out to obtain structural and hemodynamic information on the vascular condition, which showed no abnormalities.
After interrupting the medication for ten days, the disorder having been resolved, the physician restarted the treatment with enoxaparin in order to conclude the therapeutic treatment. The adverse reaction reappeared with a similar intensity and timing to the first time.
Given the clinical picture of the patient, the anticoagulation treatment was modified using a third of the dosage of low molecular weight heparin. Despite the reduction in dosage, the headache reappeared, though with lesser intensity.
The permanent discontinuation of treatment with enoxaparin led to complete remission of symptoms in three days.
The possible pharmacological mechanism
Headache is a neurological disorder with a strong personal and social impact. More than one in two Europeans claims to have suffered from headaches in the past year, with a higher prevalence in the female gender.
In addition to primary headache, wherein the disorder is not related to the presence of other diseases, there are so-called secondary headaches, or those forms in which the disorder is a symptom of a concomitant condition that is not always readily identifiable, such as the blood hypertension, sinusitis, head trauma, anaemia, allergies and some medications.
Clinical and experimental data suggest that the blood supply is closely related to meningeal nociception and the pathogenesis of migraine headache.1 According to Moskowitz's neurovascular hypothesis, headache is triggered by inflammatory conditions involving the nervous system, characterised by an increase in blood flow, plasma extravasation, platelet aggregation and adhesion with the activation of mast cells.2 The administration of a heparin drug, such as enoxaparin, has the potential to play a key role in the onset of a headache, although there have been no published cases of pulsing headaches associated with the use of anticoagulation in the literature at present.
The vasodilator properties of unfractionated heparin have been extensively studied. Thanks to its ability to chelate calcium and inhibit the mobilisation of intracellular calcium, heparin is able to inhibit the mechanisms that lead to contraction of the smooth vascular cells.3 The endothelium plays an important role in the maintenance of vascular tone, and in fact it can release substances that modulate the balance between vasoconstriction and vasodilation. In response to different stimuli, the endothelium produces and releases factors such as nitric oxide (NO), prostacyclin and endothelium-derived hyperpolarising factor.4
The vasodilating effect is due to the involvement of a number of metabolic pathways such as the suppression of the production of endothelin, stimulation of the release of NO and the increase of cGMP.5
Nitric oxide has been identified as the key component in the interactions between the endothelium and the underlying smooth muscle. Preclinical studies have shown that NO stimulates the release of calcitonin gene related peptide (CRGP) from perivascular nerve fibres.6 CRGP is a potent vasodilator and may intervene in the transmission of pain. Specifically, we detected high levels of CRGP during acute attacks of headache in patients with migraine.7
As regards the low molecular weight heparins, studies on animal models have shown that the administration of enoxaparin in hamsters causes a decrease of the arterial tone.8 This effect was also found in human studies, confirming the potential vasodilating effect of the anticoagulant, which is also due to the release of nitric oxide.9
Although the pathogenic mechanisms of the case under consideration have not been fully elucidated, Naranjo's algorithm indicates that the causal relationship between the drug and the adverse reaction is "very likely", especially in terms of the positivity of the rechallenge. The clinical case presented suggests a possible relationship between the onset of headaches and medication with heparins. According to the data in the scientific literature, the most plausible mechanism appears to be that related to the production of nitric oxide, which is directly related to the pathological condition.
As headache is a very common disorder but is difficult to classify and manage, greater awareness of this possible adverse reaction, the frequency of which is defined in the data sheet as "not known", may be useful in clinical practice in order to support a differential diagnosis.
Tatiana Brusadelli, Carla Carnovale, Marta Gentili, Sonia Radice
Clinical Pharmacology Unit, Pharmacovigilance Service, AO L. Sacco-Polo University, Milan
- J. Neurophysiol 1988;59:648-65. CDI NS
- Neurology 1993;43:S16-20. CDI NS
- J Biol Chem 1988;263:11075-9. CDI NS
- Circulation 2000;102:296-301.
- Cardiovasc Surg 1996;37;445-52. CDI NS
- Cephalalgia 2000;20:281.
- Ann Neurol 1990;28:183-7. CDI NS
- Vasc Pharmacol 2003;40:167-74. CDI NS
- Eur J Cardio-thor Surg 2004;26:951-5. CDI NS